Hail, Hempstead
- When
- April 4, 10:43 PM CST
- Where
- Hempstead County, 0.14 mi S of Crossroads
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.728, -93.730
Ping Pong ball size hail fell in the Crossroads community.
Warm, moist, and unstable air spread north across North and East Texas, North Louisiana, and extreme Southern Arkansas during the evening through the early morning hours of April 4th-5th, behind a warm front that lifted north through these areas. Meanwhile, an upper trough dug through Western Texas and into the Southern Plains during the afternoon and evening hours of the 4th, enhancing large…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Warm, moist, and unstable air spread north across North and East Texas, North Louisiana, and extreme Southern Arkansas during the evening through the early morning hours of April 4th-5th, behind a warm front that lifted north through these areas. Meanwhile, an upper trough dug through Western Texas and into the Southern Plains during the afternoon and evening hours of the 4th, enhancing large scale forcing along and ahead of a dry line that developed and spread east across North-central Texas. This resulted in shower and thunderstorm development which rapidly intensified over this area, which spread east into East Texas and Southeast Oklahoma during the late evening hours of the 4th. Given the extent of elevated instability and the strong southerly low level jet in place across Southeast Oklahoma and Southwest Arkansas, these storms became severe as they spread east across these areas, resulting in multiple reports of hail as these storms organized into a quasi-linear convective system (QLCS) which quickly spread across the region through the pre-dawn hours. These storms exited Southwest Arkansas during the overnight hours on the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 10:20 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1120 PM CDT Mon Apr 4 2022 .UPDATE... Tornado Watch 93 was issued by SPC during this update. In addition to adding the watch, a few adjustments were made to POPS and temps to account for timing of storms moving into the region overnight. Otherwise, the remainder of the forecast remains on track. A broken line of strong to severe thunderstorms has moved into our zones north of Interstate 30 over the past hour or so. Ahead of the line, storms are starting to develop in the warm sector south of a warm front in East Texas and adjacent Northern Louisiana. Look for the aforementioned broken line to fill in and get stronger as it pushes southeast across the region. Damaging winds remain to main threat, but can't rule out an isolated tornado threat, along with quarter size hail. Storms should move out of the region just after sunrise. /20/ && .PREV DISCUSSION... /issued 903 PM CDT Mon Apr 4 2022/ AVIATION... VFR conditions remain across the TAF sites, but isolated convection has developed across the E TX near a Nwd moving warm front. Convection should begin to increase this evening across portions of E TX/SE OK/SW AR, where VCTS was added or maintained, with cigs lowering to MVFR as the moisture deepens near the warm front as it lifts N into E TX/Wrn LA. A squall line of strong to severe thunderstorms will develop by mid evening over N TX/Srn OK, and quickly advance ESE into E TX/SE OK prior to 06Z, affecting the TYR/GGG/TXK terminals between 06-08Z, SHV/ELD between 07-09Z, and MLU/LFK between 09-11Z. This convection will result in IFR cigs, reduced vsbys, and wind gusts near/in excess of 40kts, before exiting the region by/just prior to daybreak Tuesday. Cigs should return to VFR for a brief time with the passage of these storms, before IFR/low MVFR cigs redevelop over the area around/just after 12Z. Slow improvement in cigs is expected by mid to late morning, with some gradual clearing expected by the end of the TAF period as drier air filters into the region. Winds will remain from the SSE between 5-10kts, except strong/gusty and Vrb in/near the convection. /20/ && PREV DISCUSSION... /issued 331 PM CDT Mon Apr 4 2022/ SHORT TERM.../Tonight through Tuesday Night/ Low level moisture advection continues this afternoon, evidenced by the extensive cu field that has developed over E TX/extreme SE Ok/adjacent SW AR and Wrn LA. The afternoon sfc analysis indicates that the warm front has lifted N to just S of a TYR, to OCH, to Lower Toledo Bend line as of 20Z, with the warm/moist sector expanding farther N across E TX into much of N LA/far Srn AR this evening and shortly after midnight tonight. However, the Nwd advance of this moist sector may have its Nwd progress deterred late this evening and especially overnight as convection develops/becomes more numerous along this frontal bndry in association with increased large scale forcing ahead of the advancing upper trough to our W, which is beginning to enter far W TX attm. In fact, the greatest instability has spilled Nwd across much of Cntrl TX this afternoon, indicative of SBCapes of 1000-1500 J/kg which has pooled just S of a stationary frontal bndry extending from NW TX into Srn OK N of the Red River. Bulk shear has increased to 50-60 kts from NW TX into SW OK where sct convection has begin to develop near/ahead of this bndry into the more unstable air mass, with convection expected to increase through the remainder of the afternoon into the evening as additional large scale forcing increases ahead of the approaching trough. What little instability has developed across E TX/Wrn LA is expected to diminish this evening with the loss of heating, although instability will increase by late evening and especially during the overnight hours as the warm front continues to lift N across E TX/N LA. While SBCapes are progged to increase to 500-1000 J/Kg across the warm sector late tonight, mid level lapse rates remain progged to increase to 7.5-8.0+ C/km along/just ahead of the base of the approaching trough, which should maintain the convection's strong to severe intensity as they enter the area late this evening. Damaging winds and embedded isolated tornadoes will be the main threats within the developing QLCS, with these threats persisting overnight as the SWrly LLJ remains progged to increase to near 50kts late this evening and overnight from Deep E TX into N LA, further maintaining its intensity even as portions of this line enters a slightly more stable environment late. Have maintained severe wording from late this evening through the overnight hours areawide, although there will be a threat for heavy rainfall across portions of NE TX/SE OK/SW AR where the deterministic and hi-res consensus suggests widespread 2-3+ inches common over these areas before the line surges SE across the remainder of the area. These areas will be able to take the rain and thus, no Flash Flood Watch is planned attm. While the strongest convection should be exiting the Srn zones around or just prior to daybreak Tuesday, some lingering rains may persist through mid-morning, where chance pops remain until much drier air entrains E in wake of the trough passage. WSW bndry lyr winds will allow for a quick erosion of the low cigs from W to E by late morning, with strong insolation in this WSW flow regime resulting in much above normal temps returning areawide for the afternoon. Have bumped up max temps 1-2 degrees areawide from the NBM to account for this, with the lingering cu field expected to diminish by sunset with the loss of heating. An upper low entering the Nrn Plains Tuesday will also dig into the Upper Midwest Tuesday night, which will reinforce a strong cold front into the region after 06Z Wednesday. While some low level moisture pooling may occur along this bndry, it does not appear to be significant enough to generate -SHRA, but wouldn't be surprised that a few isolated -SHRA may be squeezed out mainly over extreme NE TX/SE OK/SW AR, where silent 10 pops were inserted. The cooler and much drier conditions will be most observed during the day Wednesday, with these below normal temps expected for the remainder of the work week. 15 LONG TERM.../Wednesday through Sunday Night/ A weak frontal boundary will shift east across the region on Wednesday with a slight chance of elevated post-frontal rainfall possible in its wake across mainly south-central Arkansas and northeast Louisiana. Temperatures on Wednesday afternoon to range from the lower 70s across the I-30 corridor to the lower 80s along and ahead of the front across portions of north Louisiana. High pressure building behind the surface front and departing low across the Great Lakes will stretch from the northern Gulf of Mexico through Texas into the Great Plains and far north into Canada. This will allow for continued cold air advection through the early part of the weekend with temperatures gradually falling each day. High temperatures in the mid to upper 60s to near 70 on Thursday to dip into the low to mid 60s on Friday. Overnight lows to fall into the mid 30s to lower 40s by Saturday morning. High pressure to shift east on Saturday afternoon allowing for southerly winds to return to the region bringing a gradual warming trend. Overnight lows to quickly rebound into the mid to upper 40s on Saturday night with highs on Sunday in the lower 80s. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 63 85 64 76 / 100 10 0 10 MLU 63 83 64 79 / 100 30 0 30 DEQ 57 80 54 73 / 100 10 10 10 TXK 58 81 60 73 / 100 10 10 10 ELD 61 81 60 74 / 100 20 10 20 TYR 62 85 60 74 / 100 10 0 0 GGG 62 85 62 76 / 100 10 0 10 LFK 64 87 65 81 / 90 30 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 20
Hazardous Weather Outlook National Weather Service Shreveport LA 443 AM CDT Mon Apr 4 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-051100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 443 AM CDT Mon Apr 4 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Thunderstorms are possible across Southeast Oklahoma and adjacent portions of Northeast Texas and Southwest Arkansas today and this afternoon. Thunderstorm chances will increase dramatically across Southeast Oklahoma and East Texas this evening as a line of strong to severe storms develops and moves into the area. The storms will progress eastward across the remainder of the area tonight and into Tuesday morning. Damaging winds will be the primary threat, but isolated tornadoes and large hail will be possible. In addition, locally heavy rainfall amounts could result in isolated flooding. Most locations, except for Deep East Texas, could receive over an inch of rainfall. An axis of heavier rainfall amounts between two and three inches will be possible along the Interstate 30 corridor. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Thunderstorms are likely across Southern Arkansas and Northeast and North Central Louisiana Tuesday morning, mainly east of a line from Magnolia, AR, to Many, LA. Some storms could be severe. Damaging winds will be the primary threat, but isolated tornadoes and large hail will be possible. In addition, locally heavy rainfall amounts could result in isolated flooding. The storms should exit the area by late Tuesday morning. Thunderstorms are possible Wednesday afternoon across portions of Southern Arkansas and Northeast and North Central Louisiana, but severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will be needed this evening through Tuesday morning. 09
Special Weather Statement
National Weather Service Shreveport LA
1021 PM CDT Mon Apr 4 2022
TXZ096-108-109-050400-
Red River TX-Franklin TX-Titus TX-
1021 PM CDT Mon Apr 4 2022
...A strong thunderstorm will impact portions of northern Franklin,
northwestern Titus and southern Red River Counties through 1100 PM
CDT...
At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hagansport, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksville, Hagansport, Bogata, Talco, Annona, Johntown and Cuthand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3344 9531 3368 9509 3354 9479 3323 9527
3325 9531
TIME...MOT...LOC 0321Z 223DEG 38KT 3332 9528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
33PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1043 PM CDT MON APR 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM HAIL 2 S GARVIN 33.93N 94.94W
04/04/2022 E0.88 INCH MCCURTAIN OK TRAINED SPOTTER
&&
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 PM CDT MON APR 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM HAIL GARVIN 33.96N 94.94W
04/04/2022 E1.00 INCH MCCURTAIN OK PUBLIC
&&
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1054 PM CDT MON APR 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM HAIL HAWORTH 33.84N 94.65W
04/04/2022 E0.88 INCH MCCURTAIN OK PUBLIC
&&
ASSpecial Weather Statement National Weather Service Shreveport LA 1108 PM CDT Mon Apr 4 2022 LAZ010>012-018-050500- De Soto LA-Bienville LA-Natchitoches LA-Red River LA- 1108 PM CDT Mon Apr 4 2022 ...A strong thunderstorm will impact portions of southeastern De Soto, eastern Red River, north central Natchitoches and south central Bienville Parishes through MIDNIGHT CDT... At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Coushatta, or 13 miles east of Mansfield, moving northeast at 40 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Coushatta, Martin, Hall Summit, Ashland, Castor, Edgefield, Womack, Evelyn, Chestnut, Hanna, Rambin and Armistead. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Tornado Watch remains in effect until 400 AM CDT for northwestern Louisiana. && LAT...LON 3192 9348 3202 9355 3230 9316 3206 9299 TIME...MOT...LOC 0407Z 239DEG 35KT 3199 9347 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 13
Special Weather Statement
National Weather Service Shreveport LA
1109 PM CDT Mon Apr 4 2022
LAZ010-011-017-018-050500-
De Soto LA-Natchitoches LA-Red River LA-Sabine LA-
1109 PM CDT Mon Apr 4 2022
...A strong thunderstorm will impact portions of southeastern De
Soto, south central Red River, west central Natchitoches and
northwestern Sabine Parishes through MIDNIGHT CDT...
At 1109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Converse, or 22 miles south of Mansfield, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coushatta, Zwolle, Converse, Allen, Oak Grove, Pleasant Hill, Noble,
Lake End, Belmont, Hanna, Pelican, Marthaville, Rambin, Armistead and
Ajax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 400 AM CDT for northwestern
Louisiana.
&&
LAT...LON 3162 9371 3175 9378 3203 9335 3180 9318
TIME...MOT...LOC 0409Z 239DEG 35KT 3171 9369
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
13The Shreveport radar (KSHV), 142 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Ping Pong ball size hail fell in the Crossroads community.
Hail ranging from half dollar to golf ball size fell in Hope.
Quarter size hail fell in the Wesson community.
Quarter size hail fell in the Faircrest community.
A tree was blown down on Wesson Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010207, 1010208, 1010209, 1010210, 1010211.